Aa
A
A
A
Close
Schizophrenia Community
921 Members
Avatar universal

Zyprexa question

My 20 year old daughter has severe anxiety.  She also has had hallucinations--auditory and visual--since childhood but absolutely no other signs of psychosis.  I took her to one of the world's leading experts on childhood and adolescent schizophrenia and he agreed she is is not psychotic but simply has severe anxiety.  Her psychiatrist has put her on Zoloft, which like all the all the other times she's taken SSRIs does nothing to relieve anxiety.  She was also put on Zyprexa, first 2.5 mgs., then 5 mgs.  It too has done nothing for anxiety; she says it helps the hallucinations, but I am not privy to much information about these.  She has a number of other medical conditions and is taking eight other medications.  

Last month, despondent over getting any help for her medical conditions, she downed all 40 of her 5 mg Zyprexa in one go.  At the ER her rate was 185 and they tried valiantly for two hours to bring it down with no success and finally intubated her.  She was in the ICU for two days and spent three more days in the psych ward.  They sent her home with a 2.5 mg Zyprexa scrip.

Her psychiatrist upped the scrip last week to 10 mg. I was alarmed at quadrupling the dose, so split the 10 mgs to put daughter at 5mgs.  i was pretty sure psych didn't know daughter was back down to 2.5 after the hospital and told her what I had done.  I got back a snippy email expressing her annoyance at second guessing her medical judgment. I explained we had only a 2.5 mg scrip and daughter was mistaken when she said she was taking 5mg and that I fixed the pillbox.  She wrote back that even so it might have been her medical judgment  to increase from 2.5 to 10. Today daughter saw Pdoc and she gave her a piece of paper expressing her strongly negative views about me interfering with her medical treatment of my daughter.

I am scared of this drug.  it gives her violent head and shoulder jerks so now she needs Cogentin to counter that side effect.  I've had to take her to the ER to get a Cogentin injection when she through a misunderstanding with the Pdoc stopped taking it. Daughter has epilepsy and was seizure and med free for four years, but the seizures suddenly came back two months after starting all these psych drugs. She had a concussion after one and that was two more trips to the ER, and of course a bunch of visits to the epilepsy doctor for treatment, brain scan and EEG.  I learned that Zyprexa,  Zoloft, Cogentin and Elavil (which takes occasionally for sleep) all lower seizure threshold.  Not too mention the horror of the massive Zyprexa overdose which the hospital could handle only through constant contact with Poison Control.

Daughter has not gained weight on Zyprexa, but I am wondering if this will happen with a much larger dose.  Then it will be I whom she is begging to get OTC weight loss pills (as though we need anything else in the mix) not the pdoc.Everything I've seen on Zyprexa withdrawal is scary and so I have a firm belief she should be taking the absolute minimum of this drug to address her hallucinations.

I am worn out by all this.  I have to take daughter to all the appointments because of course she can't drive owing to seizures.  I have to pick up all the pieces and I am the one who has to drop everything to take her to the ER for seizures, nonstop head jerks, anxiety attacks etc.  I've taken her to the ER eleven times since July (some medical) and don't want to see the inside of an emergency room again for a very long time.

Am I right to be concerned about quadrupling the Zyprexa dose? Are my fears about this drug reasonable? is a pdoc who acts like this one has beyond reasoning with--is it common for a pdoc to be as oblivious as she seems to be about how these adverse side effects of a drug affect family members? And doesn't that give family members some say in the treatment plan?
6 Responses
585414 tn?1288944902
  There are a variety of concerns you have and it might be worthwhile to find a second opinion as regards a psychiatrist. If she at any time has attempted to self harm then her psychiatrist should be working with you to prevent this. When I took Zyprexa a while back the dosage range I had did go up to 10 mg. To my knowledge that is within the normal dosage range but her psychiatrist would understand the clinical specifics. You can also go to the medication website. Weight gain can be a problem
with all antipsychotics and Zyprexa has a high potential of this
but everyone responds differently to each medication.
  From what my psychiatrist told me all antipsychotics increase the seizure threshold but if she has a seizure disorder her psychiatrist should
be following up with the doctor who treats her seizures. The concern
you described that needed to be treated with Cogentin (I experienced
that on antipsychotics) was most likely temporary movement disorders
which are a common side effect of antipsychotics and need to be treated
with a side effect pill within a psychiatrist's clinical discretion.
  However its also important that she be ruled out
for the long term movement disorder tardive dyskinesia which all antipsychotics except for Clozaril can cause. For more information
Google "Patient Education Tardive Dyskinesia" (note as the site
itself says "many of these medications may be medically necessary.
Also there is a clinically detailed webpage on Emedicine  about this condition. If it is diagnosed then a neurologist who is a movement
disorders specialist should follow up.
  Also there is continuing research into new treatment modalities
as regards antipsychotics that have not been noted in clinical studies
to cause these concerns. However they have not been FDA approved
at this point but it is worthwhile to keep yourself updated. Also
it would be worthwhile to find a referral to a psychopharmocologist
who are medication specialists. They could inform you
of available options to treat her hallucinations and the
other symptoms she has.  
These are just my opinions as a mental health consumer.
Any specific follow up decisions should be discussed
with a psychiatrist.
Avatar universal
Yes the bare min.... this drug took my son into violent episodes that we never knew when they start. Do be careful, it's a time bomb!
675718 tn?1530036633
meds takes trial& error to find the right one
Avatar universal
I am a retired psychiatric RN. We rarely saw eps symptoms of uncontrolled muscle movements but I know it can happen.My Dr Just started me on low dose Zyprexa and Valium I guess for anxiety and the Zyprexa has me concerned.Has she been tried on Seroquel? most tolerate it well.
675718 tn?1530036633
I have uncontrollable movements of the tongue
Avatar universal
I am going from 2.5 mg to 5mg today and have heard that zyprexa is a huge weight gainer,. Is 5mg a small enough dose to not gain weight?  I am a recovering bulimic and could use some answers as the internet only gives the negative.
Top Schizophrenia Answerers
675718 tn?1530036633
El Paso, TX
Learn About Top Answerers
Popular Resources
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.
How eating more salt may actually save your life.
A deeper look into the relationship between salt and hypertension.